SpeechPathology.com Phone: 800-242-5183


eLuma Online Therapy - Love What You Do 1 - May 2021

Drug-Induced Dysphagia

Amber B. Heape, ClinScD, CCC-SLP, CDP

March 7, 2018

Share:

Question

How do medications increase the likelihood of dysphagia?

 

Answer

Medications have a major potential for influencing dysphagia. Almost any medication could have some type of side effect, whether it is impairing consciousness, coordination, sensory function, motor function, or lubrication and peristalsis of the upper aerodigestive tract.

It is not unusual for older adults or individuals with complex medical conditions to be taking multiple medications which can increase the likelihood of drug-induced dysphagia.  Certainly, medications affect each person differently. Their effects can be influenced by gender, age, physical body size of the patient, the patient's metabolic status at the time, other medications compounded on one another - polypharmaceutical side effects – as well as each individual person and his or her response. If two individuals take the same medication, even if they are the same gender, the same age, and around the same body size, that medication may affect them differently. 

Factors to consider when looking at drug-induced dysphagia are dysphagia due to side effects, dysphagia due to the drug therapy itself, and potential esophageal injury. 

Dysphagia due to side effects.  The more medications a patient takes, the more polypharmaceutical side effects are possible.  One medicine causes a side effect, and then the patient is prescribed another medicine to combat the side effect, but that causes yet another side effect. We get into a “hamster running on the wheel” mode because we are trying to treat one disease or one condition, but the side effects of that treatment cause other conditions.

Xerostomia, or dry mouth, can be caused by allergy medications (antihistamines), medications for depression, angiotensin converting enzyme (ACE) inhibitors, medications for nausea, medications for blood pressure with diuretics in them, cholesterol medications, etc. Medications may also cause decreased taste, or patients may complain of losing their appetites.  Medications may increase constipation and then the patient is given another medication to remedy the constipation.  Metabolic issues related to how those medications are absorbed can also be a factor. Antipsychotics, which are all too common in patients with dementia, may cause dyskinesias (muscle movement disorders) and when a person has a movement disorder there is an increased likelihood of dysphagia.

Dysphagia due to the drug therapy itself.  This is the second factor that can lead to dysphagia. Xerostomia can fall into this category also.  Radiation and chemotherapy increase the likelihood of dysphagia, and may also damage the mucosa. If there is damage to the mucosa, that is absolutely going to lead to an increased probability of dysphagia.  Individuals who may have had transplants, or are on immunosuppressants or even sometimes antibiotics, may get viral or fungal infections.  Thrush in the mouth is a very painful fungal infection.  Typically, a mouthwash is given to combat the infection.  Unfortunately, the taste of the mouthwash is terrible.  Think about patients who have viral or fungal infections, and how those are going to lead to decreased PO intake and the potential for dysphagia.

High-dose corticosteroids, such as prednisone and those types of medications, may lead to muscle wasting. Usually, the muscle wasting does not affect the swallow, but it may. Younger people have to be cautioned when they are on a high dose of corticosteroids, because exercise or physical activity could potentially lead to some injury. Our patients may not be doing high impact exercise or physical activity, but the muscle wasting could have an effect on them as well.

Narcotic pain medications and muscle relaxers can cause decreased muscle control and decreased awareness due to the depression of the central nervous system. Anti-anxiety drugs such as benzodiazepines can also cause a depressed central nervous system. They are used for anxiety, but they do not just lessen the physical anxiety. They depress the nervous system functions, and thus can increase the risk for dysphagia. Anti-psychotics and neuroleptics can cause movement disorders or dyskinesias. Antibiotics can also cause esophogitis, glossitis, or fungal infections.

Esophageal injury.  Esophageal injury is the third factor to consider. Patients take medication orally and then perhaps lie down too quickly or do not drink enough with the medication. The primary peristaltic wave has not moved that medication all the way down through the esophagus and into the stomach, so the medications remain in the esophagus for a longer period of time and can cause irritation and potential for esophageal injury. Aspirin, iron, potassium, vitamin C, and non-steroidal anti-inflammatory drugs (NSAIDs) are all common medications that can cause irritation and some injury if they remain in the esophagus.

Again, medications can have a major impact on swallowing. It is important to think about patients that are currently on your caseload and the influence that multiple medications can have on swallowing function and how they can increase the likelihood of drug-induced dysphagia.  

Please refer to the SpeechPathology.com course, Dysphagia in Patients with Dementia: What's the SLP to Do? - Part 1, for more in-depth information on the common deficits in stages of cognitive decline and the difference between normal versus disordered swallowing.


amber b heape

Amber B. Heape, ClinScD, CCC-SLP, CDP

Amber is a dedicated advocate for the necessity and skilled nature of therapy services with the aging population.  She is the Regional Clinical Specialist for a large healthcare company, where her responsibilities include documentation compliance, clinical education, and clinical programs for PT, OT, and ST.  Dr. Heape  received her doctorate of clinical science degree from Rocky Mountain University of Health Professions.  She is an adjunct professor of masters and doctorate level courses for two universities, has authored numerous continuing education courses, and has presented at state and national conferences across the United States.  Dr. Heape is a Certified Dementia Practitioner and volunteers with organizations that promote and preserve quality care in the elderly. 


Related Courses

Social Isolation and COVID-19 Cognitive Decline: From Zero to Hero!
Presented by Amber B. Heape, ClinScD, CCC-SLP, FNAP, CMD, CMDCP
Video

Presenter

Amber B. Heape, ClinScD, CCC-SLP, FNAP, CMD, CMDCP
Course: #9514Level: Intermediate1 Hour
  'It was thorough and gave various ideas for tasks to include in therapy'   Read Reviews
Social distancing and isolation associated with the COVID-10 pandemic have begun to take a toll on patients in residential settings, but SLPs can help mitigate the long-term consequences. This course will discuss the risk factors for and effects of isolation, as well as potential strategies to prevent or reverse pandemic-related cognitive decline.

Ethical Practice in Aging Care
Presented by Amber B. Heape, ClinScD, CCC-SLP, CDP
Video

Presenter

Amber B. Heape, ClinScD, CCC-SLP, CDP
Course: #8755Level: Introductory1 Hour
  'The material was presented in a very well organized manner and was easy to understand'   Read Reviews
As healthcare and reimbursement are changing, therapists often find themselves facing questions of ethics when working with clients who are aging. This course will review the principles of bioethics and how they apply to SLPs working with aging adults. Decision-making scenarios will be presented and discussed for application of knowledge.

Effective Documentation in Aging Care: Cognitive-Communication Disorders
Presented by Amber B. Heape, ClinScD, CCC-SLP, CDP
Video

Presenter

Amber B. Heape, ClinScD, CCC-SLP, CDP
Course: #8798Level: Intermediate1 Hour
  'I appreciated the information on spontaneous recovery'   Read Reviews
Effective clinical documentation has never been more important for the Speech-Language Pathologist than it is in today’s healthcare climate. This course will help SLPs working with the aging population to effectively document skilled care for aging patients with cognitive-communication disorders.

Dementia Diaries Part 1: Understanding the Types of Dementia
Presented by Amber B. Heape, ClinScD, CCC-SLP, CDP, CMDCP
Video

Presenter

Amber B. Heape, ClinScD, CCC-SLP, CDP, CMDCP
Course: #9167Level: Intermediate1 Hour
  'Great presentation'   Read Reviews
This is Part 1 of a four-part series, Dementia Diaries. Speech-Language Pathologists play an ever-increasing role in the assessment and treatment of patients with cognitive communicative disorders. This course will provide a comprehensive review of the most common types of dementia, including definitive diagnosis characteristics and prognosis. Reversible and irreversible dementias will be discussed, as well as progressive and non-progressive types.

Dementia Diaries Part 2: Staging on the Severity Continuum
Presented by Amber B. Heape, ClinScD, CCC-SLP, CDP, CMDCP
Video

Presenter

Amber B. Heape, ClinScD, CCC-SLP, CDP, CMDCP
Course: #9168Level: Intermediate1 Hour
  'I am Excited to have learned how to effectively utilize GDS'   Read Reviews
This is Part 2 of the four-part series, Dementia Diaries. This course will provide a comprehensive overview of the stages of decline in dementia and definitive characteristics of each. Assessment using standardized and non-standardized methods will be discussed, along with documentation standards for assessment.